What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 9, 7:10 PM CST, 1 hour earlier.
Area forecast discussion, Jul 9, 7:10 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Goodland KS
710 PM MDT Fri Jul 9 2021
.UPDATE...
Issued at 706 PM MDT Fri Jul 9 2021
The Heat Advisory has been allowed to expire due to temperature
gradually decreasing into the 90s. As showers and storms move
across the area, temperatures will continue to cool.
Storms are currently struggling to maintain strength as they move
into/across the Tri-State area due to 50-55 kts of shear tearing
them apart as they attempt to intensify.
&&
.SHORT TERM...(This afternoon through Saturday Night)
Issued at 309 PM MDT Fri Jul 9 2021
This afternoon, temperatures will peak in the upper 90's and low
100's across the area this afternoon with mostly sunny skies. Most
of the area will see heat index values around 100 as dewpoints
across the western half drop down into the 50's and 40's. However,
the eastern half of the area (mainly from Trenton, NE to Leoti, KS
and east) has had more moist air advecting into the area from the
southeast. With this moisture advection, dewpoints have remained in
the mid to upper 60's with a few 70's. This has slightly hampered
temperatures from reaching the high that was originally forecasted,
but has led to heat index values already reaching 100 to 105 by the
early afternoon.
This evening, thunderstorms are expected to move into the northwest
portion of the area and then move southeast across the area. The
thunderstorms are expected to initially form in Southern Wyoming and
Northern Colorado before moving southeast along with a shortwave at
500mb. With decent SBCAPE and MLCAPE (>=2000 J/KG) ahead of the
storms and effective shear greater than 35 knots, the storms may
produce severe hail and wind gusts. Currently, the wind looks to be
the greater threat for most of the area given the potential linear
storm mode and CAPE values in excess of 2000 J/KG. However, the hail
can not be overlooked as a few storms may be capable of producing
hail around 2" in diameter. With all of this in mind, a severe
thunderstorm watch has been issued for counties along the Nebraska
border.
After midnight, the storms are expected to exit the region to the
south with maybe a few storms lingering in Southwest Nebraska and
West-Central Kansas. The severe threat is expected to be low at that
time though an isolated severe storm can not be ruled out.
Otherwise, a cold front is expected to move in from the north a few
hours after midnight. This front will help contribute to the chances
for the lingering storms. The front will also swing winds to more
out of the north and cool temperatures a bit which is why lows are
expected to be in the 60's.
Tomorrow, winds will be a bit stronger and out of the north with a
few gusts up to 35-40mph, especially in the morning hours. There
will still be a slight chance for a few storms in the aforementioned
area through the afternoon hours as a 500mb trough swings near the
area from the northeast. Otherwise, drier conditions across the area
with clearing skies and high temperatures only reaching the low to
mid 80's.
Tomorrow night, winds are expected to weaken and become more light
and variable through the night. Lows are forecasted to be in the
50's with mostly clear skies across the area.
.LONG TERM...(Saturday night through Friday)
Issued at 255 PM MDT Fri Jul 9 2021
For this long-term forecast period, the weather pattern will be in a
transitionary status. Initially, a large upper level low pressure
system will move slowly moving across the Midwestern US, and then
the high pressure ridge to the west will be strengthening.
Therefore, the Tri-State Region will initially be under north flow
with dry conditions forecast and slightly cooler than normal
temperatures.
The weather pattern next week begins to transition to one dominated
by another significant high pressure ridge across the western United
States. This will have an impact on our area, and the result will
come in the form of hot temperatures once again by mid-week. In
addition, the forecast area will transition to northwest flow, which
can be a favorable pattern for storms. There are chances for storms
in the forecast, but the important details remain relatively
uncertain, including exact timing, areas to be impacted, and how bad
the storms will be. Model guidance isn't in great agreement either,
which lowers confidence and what will happen precisely. Overall, you
can expect a return to hot weather and an increase in storm chances
by mid to late week, but how hot it will become or how bad and
widespread any storms will be remains the big question.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 536 PM MDT Fri Jul 9 2021
VFR to sub-VFR conditions are expected tonight as storms move
generally southeast across the High Plains. As of issuance, storms
are beginning to move in an east-southeast direction in NE
Colorado and SW Nebraska. Storms are expected to begin impacting
the GLD and MCK terminals around 02-03Z time frame. A few showers
may move into the vicinity of MCK prior to 02Z. Hazards are
expected to be damaging winds up to 75 mph, large hail, torrential
rain, and frequent lightning. The initial storms are expected to
move away from the terminals around 06Z. A second wave of storms
may move in the vicinity of the MCK terminal around 09Z and
continue through 15Z.
Winds are expected to be somewhat variable this evening due to the
storms. Around 06Z winds are expected to begin gradually shifting
from the east to the north/northeast, increasing to 15-20 kts
with gusts up to 30 kts by 18Z. The stronger winds are expected to
stick around through 00Z Saturday evening.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...KMK
SHORT TERM...KAK
LONG TERM...RRH
AVIATION...KMK
Hazardous weather outlook, Jul 9, 7:05 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
705 PM MDT Fri Jul 9 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-110115-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
705 PM MDT Fri Jul 9 2021 /805 PM CDT Fri Jul 9 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
Due to gradually decreasing temperatures, the Heat Advisory has been
allowed to expire for Gove, Sheridan, Graham, and Norton counties.
There is a chance for strong to severe thunderstorms this evening.
Storms may produce hail greater than an inch and wind gusts up to
75mph.
Thunderstorms chances will continue through the night, mainly near
West-Central Kansas and Southwest Nebraska with the main hazard
being cloud to ground lightning and potentially strong wind gusts.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
There is a chance for thunderstorms Saturday morning. Primary hazard
at this time is cloud to ground lightning.
Another chance for thunderstorms looks to be Tuesday through
Thursday afternoon/evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may not be needed. However, storm reports would be
greatly appreciated as the storms move across the area tonight.
In the hours before
Special weather statement, Jul 9, 7:01 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
701 PM MDT Fri Jul 9 2021
COZ091-100115-
Kit Carson County CO-
701 PM MDT Fri Jul 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 715 PM MDT...
At 700 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Seibert, moving southeast at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Seibert.
This includes Interstate 70 in Colorado between mile markers 401 and
410.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.
LAT...LON 3944 10314 3957 10295 3957 10280 3945 10254
3920 10290
TIME...MOT...LOC 0100Z 308DEG 34KT 3945 10291
LundquistSpecial weather statement, Jul 9, 7:17 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Goodland KS
717 PM MDT Fri Jul 9 2021
COZ091-100145-
Kit Carson County CO-
717 PM MDT Fri Jul 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
745 PM MDT...
At 717 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Vona, or 6 miles northeast of Seibert, moving
southeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Stratton, Seibert, Bethune and Vona.
This includes Interstate 70 in Colorado between mile markers 404 and
430.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3934 10299 3955 10283 3934 10236 3908 10259
TIME...MOT...LOC 0117Z 305DEG 33KT 3936 10279
Lundquist
Special weather statement, Jul 9, 7:46 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
746 PM MDT Fri Jul 9 2021
COZ091-100200-
Kit Carson County CO-
746 PM MDT Fri Jul 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 800 PM MDT...
At 745 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Arickaree School to 12
miles north of Genoa. Movement was southeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms. However these storms may continue to strengthen as
they moves toward Kit Carson County.
These storms will remain over mainly rural areas of northwestern Kit
Carson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.
LAT...LON 3956 10315 3957 10280 3926 10315
TIME...MOT...LOC 0145Z 298DEG 31KT 3980 10308 3946 10356
Lundquist
Special weather statement, Jul 9, 7:50 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
750 PM MDT Fri Jul 9 2021
COZ091-092-100215-
Kit Carson County CO-Cheyenne County CO-
750 PM MDT Fri Jul 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND SOUTH
CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 815 PM
MDT...
At 750 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Stratton, moving southeast at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Firstview.
This includes the following highways...
Interstate 70 in Colorado between mile markers 423 and 426.
Highway 385 between mile markers 154 and 167.
LAT...LON 3918 10277 3931 10249 3893 10222 3878 10251
TIME...MOT...LOC 0150Z 326DEG 37KT 3911 10258
Lundquist
Special weather statement, Jul 9, 7:56 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
756 PM MDT Fri Jul 9 2021
COZ090-091-100215-
Kit Carson County CO-Yuma County CO-
756 PM MDT Fri Jul 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND
NORTHEASTERN KIT CARSON COUNTIES UNTIL 815 PM MDT...
At 756 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Bonny Reservoir, moving east at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Kirk.
This includes Highway 385 between mile markers 197 and 209, and near
mile marker 211.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.
LAT...LON 3944 10262 3962 10261 3970 10226 3943 10223
TIME...MOT...LOC 0156Z 265DEG 16KT 3955 10248
Lundquist
Special weather statement, Jul 9, 8:03 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
803 PM MDT Fri Jul 9 2021
COZ091-100230-
Kit Carson County CO-
803 PM MDT Fri Jul 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 830 PM MDT...
At 802 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Thurman to near Genoa. Movement
was southeast at 40 mph.
Nickel size hail, wind gusts of 50 to 55 mph and significantly
reduced visibility due to blowing dust will be possible with these
storms.
Locations impacted include...
Flagler and Seibert.
This includes Interstate 70 in Colorado between mile markers 390 and
408.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3957 10315 3957 10285 3942 10261 3905 10316
TIME...MOT...LOC 0202Z 318DEG 35KT 3959 10305 3930 10348
Lundquist
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973784, 973788, 973790, 973791, 973813, 973816, 973817, 973823, 973822, 973824, 973825, 973826, 973827, 973829, 973831.